Get Help Today. (800) 516-4357

Lortab Abuse Symptoms

Lortab abuse symptoms include mood swings, depression, isolation, declining performance at work or school, strained relationships, and financial difficulties. It contains hydrocodone and acetaminophen, leading to both physical and psychological dependence, with severe withdrawal symptoms upon cessation.

Struggling with Addiction? Get Help Now

Lortab abuse symptoms include mood swings, isolation, anxiety, depression, a decline in performance at school or work, changes in relationships, and financial issues, among others.

Lortab is a medication that contains the narcotic, opiate-based pain reliever, hydrocodone, and the over-the-counter pain reliever, acetaminophen. This medication is often prescribed when pure hydrocodone or similar medications, such as oxycodone, induce tolerance in an individual and lose their clinical efficacy. The presence of the opioid in Lortab induces a euphoric effect that makes it highly susceptible to abuse. 

What Are the Most Common Signs & Symptoms of Lortab Abuse?

Some common signs of Lortab abuse include the following:

  • Depression
  • Irritability 
  • Sudden changes in mood
  • Social isolation
  • Risk-taking behaviors
  • Poor performance in school or at work
  • Strained relationships
  • Prioritizing Lortab use over other activities

Physical side effects of Lortab abuse may include the following:

  • Hyperventilation
  • Excessive sweating
  • Easily bruising with physical contact
  • Fatigue
  • Drowsiness
  • Blurry vision
  • Problems with thinking
  • Dizziness

What Are the Dangers of Lortab?

The dangers of Lortab are similar to those associated with hydrocodone since it is one of the active ingredients in the medication. It is worth mentioning that the dangers of Lortab are potentially greater than pure hydrocodone in some cases because of the presence of acetaminophen, which has its own side effects and increases the risk of a harmful drug interaction. 

Both physical and mental or emotional dangers exist when Lortab is abused.  

Physical Effects

Lortab abuse may induce the following physical effects and risks:

  • Bruising
  • Muscle weakness 
  • Dehydration and decline in urination
  • Gastrointestinal discomfort and stomach cramping
  • Muscle spasming
  • Jaundice
  • Clamminess in the hands
  • Loss of hearing
  • Overdose and its related risk factors (nausea, vomiting, seizure, loss of consciousness, coma, and death)

The risk of overdosing increases in accordance with the amount of Lortab you consume. Lortab is one of the many opioid-based pain medications implicated in the opioid addiction and overdose crisis in the United States that began in the late 20th century. This epidemic is responsible for thousands of deaths.

Mental & Emotional Effects

In addition to physical effects and risks, Lortab abuse can induce the following mental and emotional outcomes:

  • Anxiety and depression
  • Inability to regulate mood
  • Irritation and agitation
  • Lack of interest in social activities
  • Loss of interest in previously enjoyable activities
  • Decline in happiness and overall well-being
  • Paranoia and hallucinations
  • Worsening of any existing mental health condition

How to Recognize Lortab Addiction

An addition is a physiological dependence on a substance combined with a psychological and behavioral craving and compulsion to act out on the craving. 

If you are addicted to Lortab, you are not alone, and it’s not your fault or an indication of weakness in any way. The drug has a powerful and desirable effect on the central nervous system that incites the body’s natural pleasure response. When you consume the drug, it activates the dopaminergic reward response in the brain, signaling you to consume more. 

In the late 1990s and early 2000s, doctors did not fully realize how addictive opioid-based pain medications are. Many individuals were prescribed these potentially dangerous drugs without considering their risks, causing millions of people to become addicted, overdose, and even die. 

If you believe someone you know might be addicted to Lortab, it is critical that they seek treatment in order to avoid overdosing or resorting to illicit activity to locate an alternative opioid. Some of the signs that you can look for include the following:

  • Perpetually abusing Lortab (taking more Lortab than prescribed or consuming it too frequently)
  • Consuming another person’s prescription Lortab
  • Stealing Lortab or purchasing it without a prescription
  • Visiting multiple doctors seeking a Lortab prescription
  • Multiple unsuccessful attempts to stop consuming the drug
  • Financial difficulties as a result of purchasing Lortab or other opioids
  • Being arrested for illicitly purchasing or stealing Lortab
  • Impaired social relationships
  • Loss of employment or inability to manage typical responsibilities

Lortab Withdrawal Symptoms

One of the reasons that Lortab is highly addictive is that discontinuing the medication can induce severe withdrawal symptoms, causing you to crave more of the drug in order to find some sort of relief. Withdrawal refers to the combination of symptoms that you experience after ceasing consumption of a high dose of a substance or consuming the substance for an extended period of time. 

In both cases, Lortab accumulates in bodily tissues, and the brain undergoes neurochemical and structural changes to adapt to high amounts of oxycodone. When the drug is discontinued, the body has to readjust to achieve homeostasis, and the symptoms can be highly unpleasant. 

Some of the most common symptoms of Lortab withdrawal include the following:

  • Aches and pains in the body
  • Excessive sweating
  • Diarrhea
  • Nausea and vomiting
  • Headaches
  • Confusion and inability to concentrate
  • Insomnia
  • Excessive fatigue
  • Cold or flu-like symptoms
  • Elevated blood pressure
  • Low mood, depression, and anxiety
  • Cravings for more Lortab
  • Suicidal ideation

If you have been addicted to Lortab for an extended period of time, it is recommended that you seek out professional addiction treatment. Opioid addiction is tough to overcome on your own, and relapse is likely. 

In an addiction treatment program, you’ll have medical support and psychological care to ensure you address root issues related to your substance abuse. You can also receive medications like buprenorphine that can prevent withdrawal symptoms and cravings, so you can focus on the work you are doing in therapy.

What to Do if Someone You Know Is Overdosing on Lortab

An overdose occurs when toxic levels of a substance are introduced to your body and cannot be cleared at a fast enough rate to prevent damage to bodily systems and organs. An overdose on Lortab may induce the following signs and symptoms:

  • Vomiting
  • Constriction of the pupils
  • Confusion and dizziness
  • Clammy skin
  • Reduction in body temperature
  • Bluish tint to the lips and fingernails
  • Unconsciousness
  • Seizure
  • Coma

In some cases, an overdose on Lortab can be fatal. Call 911 immediately if you suspect someone you know has overdosed on the drug. If they have lost consciousness or are otherwise unresponsive, ensure their airway is clear, so they can breathe and are not at risk of choking on their own tongue, vomit, or saliva. 

If you have naloxone (Narcan) available, administer it. This medication usually comes in the form of a nasal spray, and it can immediately reverse an opioid overdose. If you suspect someone you know is abusing any opioid, it’s a good idea to have naloxone on hand.

Updated November 21, 2023
Resources
  1. Hydrocodone. (October 2019). Drug Enforcement Administration.
  2. Hydrocodone and Acetaminophen. (May 2022). StatPearls.
  3. Opioid Withdrawal Symptoms. (April 2021). Health Direct.
  4. Understanding the Epidemic. (June 2022). Centers for Disease Control and Prevention.
  5. Extended-Release Hydrocodone – Gift or Curse? (January 2013). Journal of Pain Research.
  6. The Neuroscience of Drug Reward and Addiction. (October 2019). Physiological Reviews.
  7. Opioid Epidemic in the United States: Empirical Trends, and A Literature Review of Social Determinants and Epidemiological, Pain Management, and Treatment Patterns. (September 2019). International Journal of Maternal and Child Health and AIDS.
Take The Next Step Now
Call Us Now Check Insurance